Reye's Syndrome - Experience and Concerns

Not ready to share? Read other Patient Comments

Do you avoid taking aspirin and giving it to your children for fear of developing Reye's syndrome? Please share your concerns.

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black square:

What is Reye's syndrome?

Reye's syndrome is a rare but often severe and even fatal illness that primarily occurs in children and adolescents. Children diagnosed with Reye's syndrome generally present with vomiting and mental-status changes. The illness can resolve spontaneously or progress to coma and death. Although the cause is still unclear, studies have identified that there is a relationship between some viral infections and the use of aspirin medications. The CDC recommended educating parents about the dangers of treating children with aspirin in the 1980s, and now the disease occurs very rarely. The syndrome was initially described in 1963 by Dr. Ralph Douglas Reye.

Return to Reye's Syndrome

See what others are saying

Comment from: janus, 0-2 Male (Caregiver) Published: August 29

My son has been diagnosed with Kawasaki disease. After he received treatment his cardiac pediatrician advised us to give him aspirin due to the enlargement of an artery. We are looking for other options to avoid giving him aspirin.

Was this comment helpful?Yes
Comment from: mom, 13-18 Female (Patient) Published: September 06

I had Reye's when I was 16 and I got arthritis in my knees from it. I was the 1st one in the state of WI to have it. I'm now 53 the doctor told my parents that I was spoiled & sent them home only to be called right back to let them know this is what I had.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!